When a man with no known allergies experienced two near-fatal anaphylactic reactions, he turned detective to unearth what caused the allergic reactions that almost killed him, Lisa Sanders writes for the New York Times Magazine.
A near-fatal incident
The man "had never had any allergies—except, according to his parents, some trouble with penicillin when he was a child." But that changed when he was receiving treatment for arthritis in his neck. Physical therapy wasn't helping with the arthritic pain, so the man's doctor suggested a steroid injection into the spinal area to reduce inflammation.
The shot itself was not painful, according to Sanders, but when the man stood up, he felt warm. "His hair was drenched in sweat. He felt pins and needles all over his body ... his arms and hands were covered by angry red welts," Sanders writes. Before the man blacked out, he felt the "quick sting" of an epinephrine shot in his thigh.
In the ED, he was given more epinephrine and IV fluids. Doctors said he was allergic to the steroid medication. But Sanders writes that diagnosis "didn't make sense" because "[t]he body is naturally awash with steroid hormones."
The experience left the man "wary" of unfamiliar medications, Sanders writes. But it wasn't until two years that he experienced his second, nearly fatal reaction: Minutes after swallowing a laxative for a colonoscopy, the man's "mouth started to itch and the strange pins-and-needles feeling that preceded the welts started." He took a dose of Benadryl, which helped subdue his symptoms.
The man contacted his doctor and requested a different laxative to prepare for the colonoscopy. The man was "relieved" to see that the next laxative had a different name and was made by a different manufacturer, Sanders writes. He drank a glass of the medication, and soon felt the sweating, welts, and pins and needles returning—and this time, Benadryl didn't help.
The man's wife heard a loud crash throughout the house, and she discovered her husband on the floor. His "face was swollen ... his eyes were open but unseeing," and "a strange gurgling noise emanated from his open mouth," Sanders writes.
When E.M.T.s arrived, the man's blood pressure was so low it couldn't be detected, and his trachea was "dangerously narrowed" by swollen tissue. "When he opened his eyes, he heard the E.M.T.s discussing whether they would need to cut a hole in his airway," Sanders writes, "But his breathing improved, and he was once again hustled to the [ED] by ambulance." The man was taken to the Williamson Medical Center, where he was given more epinephrine and IV fluids, and was discharged after a few hours.
The sleuthing begins
The man wanted to get to the bottom of his mysterious, life-threatening allergy. "He was allergic to something that nearly killed him," Sanders writes, but he didn't know what it was.
The man scheduled an appointment at Vanderbilt's allergy clinic, but the next available slot was weeks away. So he decided to take matters into his own hands.
His first step was to learn what medications has triggered his allergic reactions. From the first doctor, he learned he'd been given a steroid medicine called Depo-Medrol. Through some internet sleuthing, he learned the name of the laxative that had caused his anaphylaxis, GaviLyte-C, and the one that caused the milder reaction, MoviPrep. All three products had two ingredients in common: sodium chloride and polyethylene glycol (PEG).
The man "ate a lot of salt," so he ruled that out as the culprit causing his allergic reaction, Sanders writes. However, the man was not familiar with PEG, which turned out to be "an inert chemical" used as a filler and lubricant in hand lotions, pills, and gel caps, as well as steroids and laxatives.
At his appointment with Cosby Stone, a physician at Vanderbilt who specializes in allergic reactions to medication, the man said, "I'm not trying to tell you how to do your job or anything ... but I'm pretty sure I'm allergic to PEG."
When the man told the doctor his story, "Stone was amazed," Sanders writes, adding, "Few patients come in linking an allergy to such an obscure product."
Stone discussed the case with an adviser, Elizabeth Phillips, to determine whether PEG could be behind the man's severe allergic reactions.
The doctors found evidence of similar cases when reviewing literature. "They returned to the room and congratulated the man on his sleuthing abilities," Sanders writes.
The mystery is solved
For the next few weeks, the doctors set out to prove that PEG was causing the man's anaphylaxis.
After testing, they found that the man had a "severe allergy to PEG" and polysorbate 80, one of PEG's "chemical cousins," Sanders writes. The allergy most likely developed because the man was often exposed to industrial PEG at his job at the regional power company. For "genetically predisposed individuals, … repeated exposure can lead to an allergic reaction," Sanders writes.
The doctors advised the man to perform a thorough inspection of the ingredients of unfamiliar products or drugs before using them, and told him to get a medical alert bracelet that could alert others of his allergy. The doctors warned him that "the chemical is everywhere," Sanders writes.
Impressed by the man's dedication to solving the mystery, Stone said the man's case "represented so much of what he loves about his job—the chance to sit down with his patients and really hear their stories," and "to listen to the patient and let him tell you what he has" (Sanders, New York Times Magazine, 1/17).
Primer series: How to address avoidable ED utilization
Are specific patient populations making up a significant proportion of avoidable ED visits at your organization? In each primer, we profile organizations who have set up targeted programs and feature operational, staffing, and funding information.
- Right-size ED utilization for acute behavioral health patients
- Right-size ED utilization for complex care patients
- Right-size ED utilization for geriatric patients